This is my firtst time to ask a question. Since my PMP put me on the Fentanyl Patch 50 mcg (Started with the 12.5 and worked my way up...25mcg...37.5 mcg...to 50 mcg monthly) I've loss about 20 lbs.So that's all since January.Has anyone experienced this? I have very severe DDD, that's what I was granted my SSDI on, also severe osteoarthritis in every joint. Already have had first hip implant when I was 35 years old in 1981 and just had it replaced again after 26 years in October of 2007. That last one was done incorrectly and the screws were not attached properly so makes for a lot of fun. Just had the RFA done on the left side lower back on March 28th and the right side done on April 8th don't remember being this pain free since 2000. Combined with the Patch and my Oxy 10-325 ( 1/2 to 1 tablet every eight hours for break thru) I'm doing better than I thought would be possible. I have a wonderful PMP and wonderful internist who got me to all the right specialist from cardiologist for my heart problems ( 2 stents) to the Radiologist that sent me to my WONDERFUL PMP.
Sorry for rambling on and on just wanted to give you some background on me. Still doesn't cover everything but it's a start.
Thanks for any feed bakc on the weight loss you can give me. I'm feeling good just need to know what to do to slow it down a bit. Thanks a lot, hope everybody has a pain free weekend!! - Sherry
Wow. I have not tried the patch but I know several here do use it. I have not heard anyone make reference to losing weight when using the patch. Maybe I should try it:)
Seriously though I have not heard of this. I know when I was taking Tramadol alone I lost weight as I just did not want to eat at all. But the pain relieving qualities were not good for me after awhile.
I know Mollyrae who is a member here uses the patch so she will post soon.
I am so glad you have found a medication regimen that works so well for you. that is great!
We are certainly glad to have you here, welcome. We look forward to getting to know you:)
Thank you Sandee for the warm welcome.
I feel very fortunate to have found the perfect pain control the VERY first time out with my PMP. I'm so lucky to have found such a wonderful DR especially after reading some of the horror stories some of these poor CP patients are having. :(
The reason I'm thinking it must be the patch is because my appetite just kinda went away when I started using it. The only other medication that he changed me to (PMP) was from Hydrocone 7.5/500 to Norco 10/325. I don't think that would have changed anything since I'd been using the 7.5 since 2003. I would assume that hydrocodone basically was hydrocodone.:) He just this week switched me to the Oxy so I know that has nothing to do with it. It's the easiest I've EVER lost weight. :) It just took my appetite away. I make myself eat but I'm really not wanting to lose much more or my clothes won't fit and I can't afford to by new ones.. :) I look forward to getting to know you all too!!!
Thank you for responding toolmaker. I'm curious now if I'll continue to lose weight now that I'm on a different BT medication.
Congratulations on your weight loss. That's a great accomplishment!! You should be very proud of yourself!!! Do you think that the Fentanyl or combo of Fentanyl and Norco helped in suppressing your appetite any?
I dont know what combination worked but somethig did.I do think depression had something to do with it as well.The one question people ask me is "Did weight loss decrease your pain level?".The answer is "no".
I am on the 100mcg patches and Oxycodone IR (Immediate Release) 15mg tablets and have not experienced any weight loss. I have actually gained weight. I believe the weight gain is from my ankle fusion surgery not the medications... just as someone mentioned above I think maybe since you found some relief or comfort that you are not as depressed and feeling better I am sure you probably eat better and don't even notice it... Good luck!
Just wanted to give an update. About the time that I had my RFA things started to even out and I had a better appetite. Of course the RFA gave me a lot of relief (fortunately) but the Fentanyl 50 was already giving me a lot of relief.
I'm wondering if my loss of appetite that happened at the start of my PM program with the patch was my body getting used to it. Then after a few months it's gotten used to it and evened out now.
Just curious if this could be what has happened?
Hope everyone is having a pain free day!! :) ... Sherry
I too have lost weight since being on the
50 meg pain patch and hydrocodone 10/350. I also am prescribed tramadol but find it doesn't help with my pain that well. I only really use that when my hydro is low or gone. I too have DDD and also neuropathy from frequent shingles outbreak. I credit the weight loss to feeling good enough for the first time in years to do a little light exercise.
Not sure if you are still watching this thread...
I lost a lot of weight (over 100 lbs) on fentanyl patches. I didn't find it very effective. Was up to 75 strength. It made me depressed, tired and bitchy so I stopped.
I read your post and I had been put on the same medications as you except I had 50mcg of Fentanyl but the 10/325 of Norco for pain relief of my DDD/DJD.
I have had many surgeries etc., to help with this pain. My family doctor put me on Fentanyl to try and help with the pain. I will say that I felt a bit drugged up but that is the purpose of pain medication right? I was on this regime for 6 months. Now I was told about looking like I lost weight BUT that was not my intention. I was 150lbs. Six months later, I was down to 108lbs!!! Yes, I was eating but sometimes had to force myself to eat. When I looked in the mirror one day, I looked like death, with sunken cheeks.
I also had been experiencing severe stomach cramps but being too doped up, I just let it pass.
When fear overtook me at what I looked like, I quit the Fentanyl cold turkey and then the Norco's. I still have not gained back the weight I lost from years ago. I found out that the stomach cramps I had been experiencing was due to pancreatitis. This pain medication regime along with other drugs (legal) was causing severe problems with my pancreas.
I NEVER WANT TO GO THROUGH THAT EXPERIENCE AGAIN!!!!
I can drink coffee to kill my apatite, if that's all it takes to lose weight. PLEASE RE-THINK THIS ROUTE YOU ARE TAKING. IT COULD BE A DANGEROUS ONE!!
Your body will eventually succumb to the effect of these drugs and ANY medical professional would recognize the purpose of why you are taking these drugs and stop you!!
You may have severe pain issues but this is not the route to take.
Because of this combinations of Fentanyl, Norco and Morphine, I have to take enzymes for the rest of my life to aid in the digestion of food intake.
Just another pill to take, in the ordinary life of someone who doesn't want the pain medications for this reason alone!!! PLEASE ask around about this and do not depend on the drugs for the weight loss. You could be losing more than just the weight?????
I want to be clear that went to a pain specialist for DDD. I was not taking pain medication for weight loss. I was not expecting weight loss. I was eating regularly. I did not understand why I was loosing weight since I was eating and exercising as I always had. In fact, I was exercising less because the MEDS made me tired, lethargic, depressed and sedated. The pain doctor said none of this had anything to do with the MEDS but I thought it had to. When I stopped taking the medication, I stopped losing weight and had more energy.
I understand what you are saying, that you did not take this medication for weight loss.
Understand also that the drugs interfere with the thought processes.
I know for me, I was eating as much as I used to. I might have skipped a heavy meal once in a while but not consistently. I even drank Ensure. I really did not do much exercise. I didn't notice any changes what so ever in my daily patterns. ALL I KNOW IS THAT I LOOKED IN THE MIRROR 6 MONTHS LATER AND I HAD NO IDEA OF WHO THAT PERSON WAS!!!
YES, these medications can leave you tired, lethargic and depressed along with other things you may not be aware of. The doctor was wrong on this point!
I don't know what the answer is to this but as you mentioned, you did notice that you stopped losing the weight when you stopped the medications.
Obviously, there is some type of chemical balance here. A physics professor or an astronomer could probably give a better answer to why this happens.
Just be aware of these side effects and point this out to people who take pain medications.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.